Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS Blacksburg, VA

June 3, 1997Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 3, 1997, 3:25 AM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 1997, 3:25 AM EDT (07:25 UTC)
Expired
Jun 3, 1997, 6:30 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 030728
FFWRNK
NCC193-031030-

BULLETIN--IMMEDIATELY BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EDT TUE JUN 3 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 630 AM EDT FOR PEOPLE IN THE
FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...WILKES COUNTY
 
AT 325 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VIRGINIA INDICATED PERSISTANT VERY HEAVY RAIN ASSOCIATED
WITH A CLUSTER OR THUNDERSTORMS MAINLY OVER NORTHERN AND EASTERN
WILKES COUNTY.  RADAR RAINFALL ESTIMATES HAVE INDICATED UP TO 2
INCHES OF RAIN IN THE LAST HOUR...WITH UP TO 3 INCHES IN THE LAST 3
HOURS.

 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.  DO NOT DRIVE ONTO FLOODED ROADS...THE WATER MAY BE DEEP
ENOUGH TO SWEEP AWAY YOUR VEHICLE.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:07 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 3, 2:07 AM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 AM EDT TUE JUN 3 1997

ALL...TOOK LIGHTNING HIT HERE AND UPPER AIR EQPMT OTS.

COOLER AND MORE STABLE AIR WORKING SOUTHWARD WITH NORTHEAST WINDS
THROUGHOUT JUST ABOUT ALL OF THE CWA ATTM.  TSTMS FORMING IN
NORTHWESTERN NC ALREADY SHOWING SIGNS OF BECOMING MORE STRATIFORM AS
THEY TRACK NORTHWARD INTO THE COOLER AIR.  THIS SHOULD BE THE TREND
FOR TODAY WITH A LIGHTER MORE STARTIFORM RAIN INSTEAD OF THE SVR OF
MONDAY.

GOOD NEWS IS THE NEXT SHORTWAVE PINWHEELING AROUND THE UPPER LOW
WILL FOCUS MOST OF ITS ENERGY OUT OVER THE WATER..DOING LITTLE TO
AID IN UVV'S HERE.

OCCASIONAL LIGHT RAIN AND DRIZZLE WILL CONTINUE TONIGHT WITH LIGHT
EASTERLIES CONTINUING AT THE SURFACE...BUT UPPER WINDS FINALLY TURN
TO THE NORTHWEST.

DRYING ON WEDNESDAY FROM NORTH TO SOUTH IN THE MID AND HIGH
LEVELS...BUT COULD STRUGGLE TO SEE MUCH SUN AS LOW LEVELS REMAIN
COOL AND MOIST WITH NORTHEAST WINDS.

NOGUEIRA

In the hours before

Special weather statement, Jun 2, 9:26 PM EDT, 5 hours 59 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA.  THESE STORMS
HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED
HEAVY RAIN THIS AFTERNOON AND EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO
CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 2, 9:28 PM EDT, 5 hours 57 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA.  THESE STORMS
HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED
HEAVY RAIN THIS AFTERNOON AND EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO
CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEFATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 2, 10:05 PM EDT, 5 hours 20 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN MOVING NORTH ACROSS THE AREA.  THESE STORMS HAVE A
HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED
HEAVY RAIN THIS EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT
ATTEMPT TO CROSS FLOODED ROADWAYS.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 2, 10:09 PM EDT, 5 hours 16 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN MOVING NORTH ACROSS THE AREA.  THESE STORMS HAVE A
HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED
HEAVY RAIN THIS EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT
ATTEMPT TO CROSS FLOODED ROADWAYS.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET2 FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 3, 3:05 AM EDT, 20 minutes before
NCZ002>005-019-020-VAZ016-017-032-030910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 AM EDT TUE JUN 3 1997

...SHOWERS AND THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAIN...

AT 304 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE OFFICE
BLACKSBURG VIRGINIA INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER PARTS OF NORTHWESTERN NORTH
CAROLINA AND SOUTHWESTERN VIRGINIA.  RADAR ESTIMATES OF 1 TO 2
INCHES AN HOUR HAVE BEEN INDICATED ESPECIALLY OVER NORTHEASTERN
WILKES COUNTY... SOUTHERN ALLEGHANY COUNTY AND SOUTHWESTERN SURRY
COUNTY.

OVER SOUTHWESTERN VIRGINIA SHOWERS AND SCATTERED THUNDERSTORMS WERE
ALSO PRODUCING POCKETS OF HEAVY RAIN.

WITH THE GROUND ALREADY SATURATED FROM THE RAINS OF EARLIER...
PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS WILL OCCUR AT
TIMES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA
Special weather statement, Jun 3, 3:08 AM EDT, 17 minutes before
NCZ002>005-019-020-VAZ016-017-032-030910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 AM EDT TUE JUN 3 1997

...SHOWERS AND THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAIN...

AT 304 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE OFFICE
BLACKSBURG VIRGINIA INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER PARTS OF NORTHWESTERN NORTH
CAROLINA AND SOUTHWESTERN VIRGINIA.  RADAR ESTIMATES OF 1 TO 2
INCHES AN HOUR HAVE BEEN INDICATED ESPECIALLY OVER NORTHEASTERN
WILKES COUNTY... SOUTHERN ALLEGHANY COUNTY AND SOUTHWESTERN SURRY
COUNTY.

OVER SOUTHWESTERN VIRGINIA SHOWERS AND SCATTERED THUNDERSTORMS WERE
ALSO PRODUCING POCKETS OF HEAVY RAIN.

WITH THE GROUND ALREADY SATURATED FROM THE RAINS OF EARLIER...
PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS WILL OCCUR AT
TIMES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:19 PM EDTSevere Thunderstorm WarningRNKRockingham46 min

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.